Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 211, NWS La Crosse, WI

July 20, 1998Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1998, 5:26 PM CDT for Grant County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1998, 5:26 PM CDT (22:26 UTC)
Expired
Jul 20, 1998, 6:15 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:31 PM CDTThunderstorm Wind 52Bagley, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 202226 RRA
SVRLSE
WIC043-202310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 615 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR STEUBEN...OR 50 MILES SOUTHEAST OF LA
  CROSSE... MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOSCOBEL AROUND 530 PM
  BLUE RIVER AROUND 540 PM

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. TORNADO-LIKE
DAMAGE IS POSSIBLE WITH THIS STORM.  STAY INSIDE AND AWAY FROM
WINDOWS!

LUSSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:23 AM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 11:23 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 AM CDT MON JUL 20 1998

PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST
IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB
WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS
IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST
CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN
IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS.

AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC
FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN
STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN
MINNESOTA  MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT
AREA EARLIER THAN PREVIOUSLY THOUGHT.

SHEA

In the hours before

Special weather statement, Jul 20, 3:20 PM CDT, 2 hours 6 minutes before
WIZ042-053-202120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT MON JUL 20 1998

...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE...

AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS
HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH...
WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY
RAIN.

TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SHEA
Special weather statement, Jul 20, 3:20 PM CDT, 2 hours 6 minutes before
WIZ042-053-202120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT MON JUL 20 1998

...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE...

AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS
HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH...
WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY
RAIN.

TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SHEA
Local storm report, Jul 20, 5:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON JUL 20 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    ORONOCO                   MN   60 MPH WIND GUST
07/20/98   OLMSTED

0140 PM    ZUMBRO FALLS              MN   60 MPH WIND GUST
07/20/98   WABASHA                        WIND DAMAGE REPORTED AT AN
                                          AREA CAMPGROUND.

0145 PM    2 W POTSDAM               MN   WIND DAMAGE
07/20/98   OLMSTED                        LARGE TREES WERE BLOWN
                                          DOWN. REPORT FROM THE
                                          PUBLIC VIA KTTC TELEVISION.

0210 PM    MINNESOTA CITY            MN   60 MPH WIND GUST
07/20/98   WINONA

0215 PM    WINONA                    MN   60 MPH WIND GUST
07/20/98   WINONA

0220 PM    PREDMORE                  MN   60 MPH WIND GUST
07/20/98   OLMSTED                        WIND GUSTS REPORTED ALONG
                                          INTERSTATE 90.

0238 PM    1 W WINONA                MN   85 MPH WIND GUST
07/20/98   WINONA                         MEASURED WIND GUSTS ALONG
                                          THE BLUFFS.

0238 PM    GALESVILLE                WI   WIND DAMAGE
07/20/98   TREMPEALEAU                    POWER LINES WERE BLOWN
                                          DOWN.

0300 PM    WEST SALEM                WI   70 MPH WIND GUST
07/20/98   LA CROSSE                      LARGE TREES WERE BLOWN
                                          DOWN. REPORTED BY OFF DUTY
                                          NWS METEOROLOGIST.

0355 PM    1 SE CHESTER              IA   TORNADO
07/20/98   HOWARD                         REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0358 PM    LIME SPRINGS              IA   TORNADO
07/20/98   HOWARD                         REPORTED BY SPOTTERS.

0406 PM    LIME SPRINGS              IA   2 INCH HAIL
07/20/98   HOWARD                         REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0408 PM    2 S LIME SPRINGS          IA   1.5 INCH HAIL
07/20/98   HOWARD                         REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0410 PM    3 E LIME SPRINGS          IA   3 INCH HAIL
07/20/98   HOWARD                         REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0420 PM    HARMONY                   MN   .88 INCH HAIL
07/20/98   FILLMORE                       NICKEL SIZE HAIL REPORTED.

0432 PM    7 N DECORAH               IA   1.75 INCH HAIL
07/20/98   WINNESHIEK                     GOLF BALL SIZE HAIL
                                          REPORTED.

0450 PM    2 N WAUKON                IA   70 MPH WIND GUST
07/20/98   ALLAMAKEE                      REPORTED BY SPOTTERS.

0450 PM    2 N WAUKON                IA   1 INCH HAIL
07/20/98   ALLAMAKEE                      REPORTED BY SPOTTERS.

0508 PM    MT STERLING               WI   62 MPH WIND GUST
07/20/98   CRAWFORD                       REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0509 PM    MT STERLING               WI   76 MPH WIND GUST
07/20/98   CRAWFORD                       REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0510 PM    MT STERLING               WI   92 MPH WIND GUST
07/20/98   CRAWFORD                       REPORTED BY AMATEUR RADIO
                                          SPOTTERS.
SHEA
Local storm report, Jul 20, 5:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON JUL 20 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    ORONOCO                   MN   60 MPH WIND GUST
07/20/98   OLMSTED

0140 PM    ZUMBRO FALLS              MN   60 MPH WIND GUST
07/20/98   WABASHA                        WIND DAMAGE REPORTED AT AN
                                          AREA CAMPGROUND.

0145 PM    2 W POTSDAM               MN   WIND DAMAGE
07/20/98   OLMSTED                        LARGE TREES WERE BLOWN
                                          DOWN. REPORT FROM THE
                                          PUBLIC VIA KTTC TELEVISION.

0210 PM    MINNESOTA CITY            MN   60 MPH WIND GUST
07/20/98   WINONA

0215 PM    WINONA                    MN   60 MPH WIND GUST
07/20/98   WINONA

0220 PM    PREDMORE                  MN   60 MPH WIND GUST
07/20/98   OLMSTED                        WIND GUSTS REPORTED ALONG
                                          INTERSTATE 90.

0238 PM    1 W WINONA                MN   85 MPH WIND GUST
07/20/98   WINONA                         MEASURED WIND GUSTS ALONG
                                          THE BLUFFS.

0238 PM    GALESVILLE                WI   WIND DAMAGE
07/20/98   TREMPEALEAU                    POWER LINES WERE BLOWN
                                          DOWN.

0300 PM    WEST SALEM                WI   70 MPH WIND GUST
07/20/98   LA CROSSE                      LARGE TREES WERE BLOWN
                                          DOWN. REPORTED BY OFF DUTY
                                          NWS METEOROLOGIST.

0355 PM    1 SE CHESTER              IA   TORNADO
07/20/98   HOWARD                         REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0358 PM    LIME SPRINGS              IA   TORNADO
07/20/98   HOWARD                         REPORTED BY SPOTTERS.

0406 PM    LIME SPRINGS              IA   2 INCH HAIL
07/20/98   HOWARD                         REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0408 PM    2 S LIME SPRINGS          IA   1.5 INCH HAIL
07/20/98   HOWARD                         REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0410 PM    3 E LIME SPRINGS          IA   3 INCH HAIL
07/20/98   HOWARD                         REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0420 PM    HARMONY                   MN   .88 INCH HAIL
07/20/98   FILLMORE                       NICKEL SIZE HAIL REPORTED.

0432 PM    7 N DECORAH               IA   1.75 INCH HAIL
07/20/98   WINNESHIEK                     GOLF BALL SIZE HAIL
                                          REPORTED.

0450 PM    2 N WAUKON                IA   70 MPH WIND GUST
07/20/98   ALLAMAKEE                      REPORTED BY SPOTTERS.

0450 PM    2 N WAUKON                IA   1 INCH HAIL
07/20/98   ALLAMAKEE                      REPORTED BY SPOTTERS.

0508 PM    MT STERLING               WI   62 MPH WIND GUST
07/20/98   CRAWFORD                       REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0509 PM    MT STERLING               WI   76 MPH WIND GUST
07/20/98   CRAWFORD                       REPORTED BY AMATEUR RADIO
                                          SPOTTERS.

0510 PM    MT STERLING               WI   92 MPH WIND GUST
07/20/98   CRAWFORD                       REPORTED BY AMATEUR RADIO
                                          SPOTTERS.
SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:13 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau47 min
Jul 20, 2:32 PM CDTSevere Thunderstorm WarningARXLa Crosse53 min
Jul 20, 4:54 PM CDTSevere Thunderstorm WarningARXCrawford, Vernon81 min
Jul 20, 5:12 PM CDTSevere Thunderstorm WarningARXRichland63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.